Most people are aware that certain prescription medications can raise blood pressure, or interfere with the process of high blood pressure treatment. Fewer, though, realize that over-the-counter medicines – common remedies like cold medicine, cough syrup, and allergy pills – can also have similar effects. Many well known and easily accessible treatments have been shown to cause negative blood pressure effects.
NSAIDS – Advil (ibuprofen), Mobic (meloxicam), Aleve (naproxen)
NSAIDS, or non steroidal anti-inflammatory drugs, are one among the most common medicines in the world. In the United States, almost everyone has used them at one time or another for the relief of mild pain associated with headache, muscle strain, and mild back pain. Though NSAIDS are a safe medicine, they have been shown to cause certain changes which, over time, can lead to alterations in blood pressure. Specifically, these drugs can cause the body to retain fluid, which leads to an increase in blood pressure. Long-term use, in some people, has also been linked to changes in kidney function, which has important consequences for long term blood pressure regulation.
Cold & Flu Remedies
Drug stores commonly carry dozens of varieties of medicines designed to ease cold and flu symptoms. Available in pills, capsules, gels, dissolvable powders, and syrups, these remedies all contain different formulations of the same few ingredients. Decongestants are used to clear nasal passages and ease breathing. Ibuprofen or acetaminophen are added for relief of sore or aching muscles. Some type of cough suppressing drug is also usually present. Each of these compounds can cause both direct and indirect alterations in blood pressure. Some, like decongestants, cause blood vessels to tighten, immediately raising blood pressure. Others cause indirect increases by changing how the body handles things like salt and water.
Acetaminophen is used the same way as ibuprofen or naproxen, but works differently. Like the NSAIDS, acetaminophen is generally very safe, but can cause some blood pressure effects in certain circumstances. Using too much acetaminophen over a short period of time (or using it for too long) can cause liver damage, which can lead to portal hypertension. Several studies over the past few years have suggested that acetaminophen might increase the risk of developing high blood pressure, even when used in appropriate amounts. So far it looks like only women are subject to this increased risk, though the reasons for this are still unclear.
Any product advertised to open nasal passages is a decongestant. Some decongestants slow down the production of mucus that can clog breathing passages, and some cause blood vessels in the nose to constrict, reducing the sensation of fullness that occurs during allergies or colds. Most decongestants contain either pseudoephredrine or phenylephrine, stimulants that can increase blood pressure. In small amounts they are safe and effective at relieving congestion and sinus pain, but you need to be careful with them if you have existing high blood pressure. Non-stimulant decongestants do exist, but can be harder to find. Your doctor can recommend specific varieties that are appropriate.